Remembering Gerald Levert: What His Death Taught Us
In 2006, Gerald Levert, the R&B singer whose hits included “Baby I’m Ready” and “I’d Give Anything,” as well as chart-toppers with the groups LeVert and LSG, died at the age of 40 from what was initially diagnosed as a heart attack at his Cleveland, Ohio, home.
“He was one of the greatest voices of our time, who sang with unmatched soulfulness and power, as well as a tremendously gifted composer and an accomplished producer,” the statement read. “Above all, he was an exceptional human being whose warmth and grace inspired us all.”
The Truth About His Death
Initial reports stated that Levert had died of an apparent heart attack, which is still the number 1 killer of Black men in the United States. In February 2007, an autopsy report conducted by the Cuyahoga County coroner’s office concluded that Levert’s death was caused by a fatal combination of prescription narcotics and over-the-counter drugs. The drugs in his bloodstream included the narcotic pain relievers Vicodin, Percocet, and Darvocet, along with anxiety medication Xanax and two over-the-counter antihistamines. The autopsy also revealed that Levert had pneumonia. The official cause of death was acute intoxication, and the death was ruled accidental.
Check This Out: Substance Use Trends Among Blacks
But with so many celebrities in the news that have died from an “accidental overdose”, we raise the question as to why this happens? To avoid any illness or death associated with prescription medication we share the following Top 6 tips:
1. Always follow the directions on the Drug Facts label of your medicine. Read the label every time before you give the medicine.
2. Know the “active ingredient” in the medicine. This is what makes the medicine work and it is always listed at the top of the Drug Facts label. Many medicines used to treat different symptoms have the same active ingredient. So if you’re treating a cold and a headache with two different medicines but both have the same active ingredient, you could be giving…